Utah, 2017

Flood in Utah, June 2 to 9, 2017

June 2 to 9, 2017 · NWS SLC · 1 event in 1 county or zone

Warm temperatures to begin the month of June led to rapid snowmelt near the Utah/Idaho border and flooding along the Logan River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Warm temperatures to begin the month of June led to rapid snowmelt near the Utah/Idaho border and flooding along the Logan River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 2, 3:42 AM MST, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 2, 3:42 AM MST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
442 AM MDT Fri Jun 2 2017

.SYNOPSIS...High pressure will build over the area this weekend,
bringing hot and dry conditions. After a quick weather disturbance
and brief cooldown Monday, another ridge will bring more hot
temperatures next week.

&&

.SHORT TERM...Satellite water vapor imagery early this morning
shows yesterday's weather disturbance departing to our east, and
subsidence/drying moving into our area from the west. Consequently,
area radars have shown a decrease in activity over the last
couple of hours. Meanwhile, surface observations show light
northerly winds over much of northwest Utah owing to a cool front
which pushed through just after midnight in the wake of
yesterday's trough passage.

Expecting the last few showers across Utah and southwest Wyoming
to dissipate by sunrise due to subsidence and drying in the mid
levels. Today will be cooler for many locations in northern Utah,
as 700mb temperatures look to be a degree or two less than
yesterday. Central and southern Utah highs meanwhile will be
unchanged or even warmer with clear skies (vs the mostly cloudy
conditions yesterday). Most locations will see quiet weather and
clear skies, except for some cumulus buildups over the higher
terrain and perhaps a shower/thunderstorm or two over the high
Uintas.

A building ridge of high pressure over the Intermountain West this
weekend will result in hotter temperatures. Sunday's highs
could be some of the hottest readings yet this season (current
projections for Sunday are within 2 degrees of the record for SLC).
Meanwhile, parts of Utah's Dixie will likely see triple-digit
highs starting this weekend and continuing into next week. The new
HeatRisk product looks to be in the orange category for most of
the Wasatch Front, Utah's Dixie, and lower-elevation recreational
areas of southeastern Utah Sunday. This means "moderate risk for
those who are sensitive to heat, especially those without
effective cooling and/or adequate hydration". See
www.wrh.noaa.gov/wrh/heatrisk for more info.

The ridge will begin to break down by late Sunday as a shortwave
trough pushes into the West Coast, bringing breezy afternoon winds
to the west deserts of Utah and potentially touching off a few
thunderstorms over the Uintas.

.LONG TERM (After 00z Monday)...A short wave trough lifting NE into
Idaho will aid to cool temps across namely northern Utah Monday as
subtle CAA works in from the west. Not anticipating much more
regarding sensible weather changes with this feature, as the airmass
in place will remain dry and fairly stable per BUFR forecast
soundings and global output...just some minor convective potential
over the Uintas and possibly the Wasatch Plateau during peak heating.

Upper level ridging will then rebound across the intermountain
region thereafter through late week yielding warming trend temps and
a continuation of dry and mostly stable conditions locally.
Expecting temps to be running some 10-15 degrees above climo once
again come midweek.

&&

.AVIATION...Operational weather concerns will remain minimal at the
KSLC terminal through the valid TAF period. Light southerly winds
currently in place are expected to switch to the northwest between
16-17z. This said, and 20 percent chance exists northwesterly winds
will become established as early as 15z.

&&

.FIRE WEATHER...Northwest flow aloft today will bring a cooler and
drier air mass to the region, resulting in quiet weather and
seasonal temperature. A building ridge of high pressure this
weekend will lead to hot and dry conditions with afternoon
humidities nearing critical values. A weak disturbance Sunday
night and Monday could bring a few showers and thunderstorms to
northern Utah along with breezy conditions for the west deserts.
Generally hot and dry conditions will return by the middle of next
week as another ridge builds in.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Van Cleave
LONG TERM...Merrill
AVIATION...Merrill
FIRE WEATHER...Van Cleave

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 2, 3:49 AM MST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
449 AM MDT Fri Jun 2 2017

UTZ001>016-019>021-517-518-WYZ021-031100-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
449 AM MDT Fri Jun 2 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time. However, a warming
trend will bring some of the hottest temperatures yet this season,
particularly on Sunday. As a result of the warming, waterways
will continue to run fast and full, especially across Northern
Utah and southwest Wyoming. Keep children and pets away from
these dangerous, fast-flowing waterways as they could be rapidly
swept away.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Spotter activation will not be needed.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cache

When
June 2, 8:00 AM MST to June 9, 8:00 AM MST
Where
Cache County, 11.39 mi E of Richmond to 8.41 mi E of Richmond
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.921, -111.579

The Logan River exceeded flood stage several times through the first two weeks of June, with the gauge near Logan peaking at 1450 cfs on the morning of June 6. The flooding resulted in the closure of multiple campgrounds and other recreation areas in Logan Canyon, but otherwise mitigation and sandbagging helped prevent further damages.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702640.